Convexity in partial cubes: the hull number

Abstract : We prove that the combinatorial optimization problem of determining the hull number of a partial cube is NP-complete. This makes partial cubes the minimal graph class for which NP-completeness of this problem is known and improves earlier results in the literature. On the other hand we provide a polynomial-time algorithm to determine the hull number of planar partial cube quadrangulations. Instances of the hull number problem for partial cubes described include poset dimension and hitting sets for interiors of curves in the plane. To obtain the above results, we investigate convexity in partial cubes and obtain a new characterization of these graphs in terms of their lattice of convex subgraphs. This refines a theorem of Handa. Furthermore we provide a topological representation theorem for planar partial cubes, generalizing a result of Fukuda and Handa about tope graphs of rank 3 oriented matroids.
Document type :
Journal articles
Complete list of metadatas

Cited literature [30 references]  Display  Hide  Download
Contributor : Kolja Knauer <>
Submitted on : Monday, February 6, 2017 - 3:53:00 PM
Last modification on : Saturday, August 24, 2019 - 1:16:58 AM
Long-term archiving on : Sunday, May 7, 2017 - 2:41:32 PM


Files produced by the author(s)



Marie Albenque, Kolja Knauer. Convexity in partial cubes: the hull number. Discrete Mathematics, Elsevier, 2016, 339 (2), pp.866-876. ⟨10.1016/j.disc.2015.10.032⟩. ⟨hal-01457877⟩



Record views


Files downloads